Equilibrium moment restrictions on asset returns: normal and crisis periods

Simmons, P. and Tantisantiwong, N. ORCID: 0000-0001-5243-2970, 2014. Equilibrium moment restrictions on asset returns: normal and crisis periods. The European Journal of Finance, 20 (11), pp. 1064-1089. ISSN 1351-847X

14055Tantisantiwong.pdf - Post-print

Download (644kB) | Preview


Empirically, the covariance between stock returns varies with their volatility. We seek a robust theoretical explanation of this. With minimal assumptions, we model stochastic properties of equilibrium returns which result from the interaction between inter-temporal traders and noisy, price-sensitive short-term traders. The inter-temporal traders can have arbitrary investment rules, preferences and information. In all cases we find a set of restrictions between second moments of equilibrium returns. With two assets there is also a bound on the correlation between asset returns. Estimation with second moments of global stock returns supports our theoretical framework. Higher volatility in at least one market can increase comovement among markets. With globalization, covariances between two stock markets can also affect covariances between two other stock markets. We also find that the changes in trader behavior between normal and crisis periods lead to changes in the moment restrictions between asset returns.

Item Type: Journal article
Publication Title: The European Journal of Finance
Creators: Simmons, P. and Tantisantiwong, N.
Publisher: Taylor & Francis
Date: 2014
Volume: 20
Number: 11
ISSN: 1351-847X
Divisions: Schools > Nottingham Business School
Record created by: Linda Sullivan
Date Added: 13 Jun 2019 14:54
Last Modified: 13 Jun 2019 14:54
URI: https://irep.ntu.ac.uk/id/eprint/36769

Actions (login required)

Edit View Edit View


Views per month over past year


Downloads per month over past year